Pain Medication Question

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Apr 2008
Total Posts : 131
   Posted 8/19/2008 2:47 PM (GMT -6)   
hi everyone,
i have a question to those of you who are suffering from chronic pain daily and have to take some sort of pain pills pretty much just to function on a daily basis. (I have 3 major bowel diseases and my dr. want me on pain meds consistently)

i do currently have a pain specialist i have been seeing and have addressed the following concerns with him, but he just doesn't seem to be very knowelgeable in this regard.

here's my problem. every time i take my pain med..same dose, same times every day.. i get totally different reactions from it. for example, i'll take it, everything is fine and pain is controlled. then next time, i get hit so hard, get sick, can't move etc.. then another time it will be as though i took nothing, like a sugar pill. every time is really bad or really good.

My MAIN CONCERN is that i have been noticing that once the pain med wears off, i have been feeling so dead, lethargic, sick etc.. and sometimes i'm fine. But mostly this dead-like feeling about 3 hours after I take it.
i just hate this because i hate pain and i hate pain medicine!
does anyone else go through this?
i'm also very low bodyweight, but my dr. doesn't seem to think thats a factor.
anyways, any advice or personal experiences would be appreciated! Oh, and I always take it same time, same food and drink every time as well so that isn't a factor. Just wondering why I get such bad ---almost like "withdrawl" effects from it once its worn off.
thank you all again.

Veteran Member

Date Joined Sep 2006
Total Posts : 1713
   Posted 8/19/2008 3:12 PM (GMT -6)   

Oh sweetie, I never have heard of such a thing, but I'm sure others have, to some degree. There is always someone on here who has some experience in almost every topic. I am so sorry you are going through this. Sounds like you may have an absorption problem with your meds. I'm just guessing, but you said you had major bowel diseases, so that's the one thing that I thought of. Maybe the intentinal mucosa is absorbing these drugs at different rates even though you take them the same time every day etc.  I know I don't always get the same relief from my percocet and lyrica every day too.

Just a guess. Sorry I couldn't be of more help, hon.

I wish you good luck and I will say prayers that you find an answer to this troubling question you have. You shouldn't have to go through the pain med trials and tribulations AND suffer the chronic pain as well. That's just not fair.

Gentle Hugs,


Moderator Chronic Pain
Believe in yourself.  Be kind to fellow humans and animals.  Take time to smell the flowers and the coffee.
And by all means, when you are down, ask me for help.  I will be there.

Regular Member

Date Joined Feb 2005
Total Posts : 369
   Posted 8/19/2008 7:04 PM (GMT -6)   

I agree, my first thought was an absorption issue.

I have moderate UC and have always suspected some lack of absorption w/ my meds, but my PM doc does not think so, and my GI  says it's possible, but he is not the one prescribing my meds....

I wonder if a pain patch might work more steadly for you since you would be bypassing the stomach. Goood luck

2003, dx moderate UC
2000, dx selective IGA deficiency w/ anti IGA antibodies
2000, dx Antipholipid Antibody Syndrome
1999-current, chronic hemmoragic ovarian cysts, w/ partial ovary removal
1977, complete reconstruction of foot after lawnmower accident (chronic pain)
6mp 75mg, prednisone 40mg (just starting meds again)
percocet 5mg 3x day
potassium 3x day

Veteran Member

Date Joined Dec 2007
Total Posts : 639
   Posted 8/19/2008 7:56 PM (GMT -6)   

If you have GI issues, absorption definitely might be a part of it. I don't have the GI issues, but I do have chronic pain with daily pain meds required and also low body weight and chronic nausea issues (due to pain, not GI probs). I do sometimes have somewhat irregular reactions to my pain meds. Not so drastic as what you've described, but occasionally they are much less effective than others. I've found that it relates more to what I've BEEN eating. Not necessarily what I've eaten or drank right with the dose, but what I've had during the earlier part of the day.

Have you thought of keeping a daily intake diary? It might be a good idea to spend a few weeks noting exactly what you eat and how much and when and then also noting med doses and exactly what effects you notice including how long before they kick in and how long they last. After you've recorded several weeks worth, have someone you trust look it over with you. Maybe even spread it out on the table and do some color coding - yellow highlights for nausea after meds, pink for no relief after med, blue for med worked right, etc. Then look for trends in your diet related to those reactions. Maybe something you are eating several hours prior to a dose is causing the nausea or interrupting absorption so you don't get the pain relief.

A patch might not be a bad thing to consider either, but be sure you talk it over carefully with your doctor. They have other side-effects and drawbacks you'll want to be aware of.

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 3:20 PM (GMT -6)
There are a total of 2,711,199 posts in 298,970 threads.
View Active Threads

Who's Online
This forum has 153538 registered members. Please welcome our newest member, ElizabethW.
374 Guest(s), 16 Registered Member(s) are currently online.  Details
sondraxyz, notsosicklygirl, NB236, AmyAzz, VLou*, rocckyd, Paxton, dbwilco, PA_grandma, janelise, wellness hailu, mjw11, Randy Eichner, goodnurse53, ElizabethW, Snarf

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer